International Journal of Trichology International Journal of Trichology
 Print this page Email this page Small font sizeDefault font sizeIncrease font size
 
 
  Home | About IJT | Editorial board | Search | Ahead of print | Current Issue | Archives | Instructions | Online submission | Subscribe | Advertise | Contact us | Login   
 


 
 Table of Contents  
CASE REPORT
Year : 2015  |  Volume : 7  |  Issue : 4  |  Page : 182-183  

Generalized hypertrichosis induced by topical Minoxidil in an adult woman


Department of Dermatology, Professor Rubem David Azulay Dermatology Institute, Santa Casa de Misericórdia do Rio de Janeiro, Rio de Janeiro, Brazil

Date of Web Publication11-Dec-2015

Correspondence Address:
Patrícia Rocha Chellini
Rua Visconde de Pirajá 330, Salas 1001-1003, Rio de Janeiro - RJ 22410-000
Brazil
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0974-7753.171587

Rights and Permissions
   Abstract 

Hypertrichosis is a common side effect of topical minoxidil and has been reported to occur mainly close to the areas of application. In this paper, we present a case of a 26-year-old woman who developed generalized hypertrichosis 8 weeks after treatment with 5% topical minoxidil solution for alopecia areata. Generalized hypertrichosis is a rare side effect and has been described mainly in children and adolescents. Even though minoxidil is commonly prescribed for alopecia areata, there is insufficient evidence to support its systematic use and the occurrence of adverse effects should prompt drug interruption. Nonetheless, topical minoxidil has been shown to be a safe medication for adult patients, and we believe that the present case was an isolated one, possibly resulting from the misuse of the drug.

Keywords: Alopecia areata, hypertrichosis, minoxidil


How to cite this article:
Chellini PR, Pirmez R, Raso P, Sodré CT. Generalized hypertrichosis induced by topical Minoxidil in an adult woman. Int J Trichol 2015;7:182-3

How to cite this URL:
Chellini PR, Pirmez R, Raso P, Sodré CT. Generalized hypertrichosis induced by topical Minoxidil in an adult woman. Int J Trichol [serial online] 2015 [cited 2019 Oct 14];7:182-3. Available from: http://www.ijtrichology.com/text.asp?2015/7/4/182/171587


   Introduction Top


Minoxidil-induced hypertrichosis is not an unusual event and has been reported essentially in the vicinity of application areas. [1] Generalized hypertrichosis, however, is rare and has been described mainly in children and adolescents. [1],[2],[3],[4] We present a case of minoxidil-induced generalized hypertrichosis in an adult woman with alopecia areata.


   Case report Top


A 26-year-old woman presented to our hair clinic with multiple patches of alopecia areata on the scalp. A treatment plan consisting of topical clobetasol gel, intralesional triamcinolone, and 5% topical minoxidil solution was prescribed. After 8 weeks of treatment, the patient noticed the onset of facial hypertrichosis that progressively spread to the upper limbs and eventually to the entire body surface [Figure 1] and [Figure 2]. There were no systemic symptoms and no abnormalities in adrenal, gonadal, or thyroidal hormones were detected. The patient admitted overuse of topical minoxidil, having applied around 100 ml/week on the scalp. A few months after drug interruption, there was a complete remission of hypertrichosis.
Figure 1: Patient presenting (a) Hypertrichosis on the face. Note trichomegaly of the eyelashes; (b) involvement of the upper limbs

Click here to view
Figure 2: Generalized hypertrichosis involving the (a) Anterior and (b) posterior trunk

Click here to view



   Discussion Top


The mechanism of action through which oral and topical minoxidil induce hair growth remain incompletely understood. [5] Topical minoxidil is widely used for androgenetic alopecia and has been indicated as an off-label medication in the treatment of alopecia areata. One of its possible side effects is hypertrichosis; an excessive number of terminal hairs in nonandrogen-dependent areas, as observed in our patient. It must be distinguished from hirsutism wherein this excessive growth follows the male pattern of hair distribution. [6] In most patients, hypertrichosis is restricted to the face and upper limbs possibly by inadvertent application or transferring of the product through fomites. [7],[8] In cases of generalized hypertrichosis, however, it is unlikely that the product reaches the entire body surface. Systemic absorption of topically applied minoxidil is minimal. However, it has been proposed that, in such patients, a higher sensitivity of the follicular apparatus might be responsible for the widespread growth of hair observed. [1],[3] We believe that the clinical picture presented herein results mainly from the overuse of the drug leading to higher systemic absorption, but we cannot exclude that an increased susceptibility of the hair follicle to minoxidil might have played a role in this case.


   Conclusion Top


We present a rare case of generalized hypertrichosis in an adult patient following exposure to topical minoxidil. Even though minoxidil is commonly prescribed for alopecia areata, there is insufficient evidence to support its systematic use and the occurrence of adverse effects should prompt drug interruption. [9] Nonetheless, topical minoxidil has been shown to be a safe medication for adult patients, and we believe that the present case was an isolated one, possibly resulting from the misuse of the drug.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
   References Top

1.
González M, Landa N, Gardeazabal J, Calderón MJ, Bilbao I, Díaz Pérez JL. Generalized hypertrichosis after treatment with topical minoxidil. Clin Exp Dermatol 1994;19:157-8.  Back to cited text no. 1
    
2.
Guerouaz N, Mohamed AO. Minoxidil induced hypertrichosis in children. Pan Afr Med J 2014;18:8.  Back to cited text no. 2
    
3.
Herskovitz I, Freedman J, Tosti A. Minoxidil induced hypertrichosis in a 2 year-old child. F1000Res 2013;2:226.  Back to cited text no. 3
    
4.
Farsani TT, Kane MJ, Kane KS. Piggyback-acquired hypertrichosis. Pediatr Dermatol 2014;31:520-2.  Back to cited text no. 4
    
5.
Duque-Estrada B, Raso P, Gavazzoni MF, Abraham LS Coutinho A, Sodré CT. Hair disorders. In: Azulay RD, Azulay DR, Azulay-Abulafia L, editors. Dermatology. 6 th ed. Rio de Janeiro, Brasil: Guanabara Koogan; 2013. p. 729-52.  Back to cited text no. 5
    
6.
Paschoal L, Droste D, Prearo C, China C, Peris E, Mendes M. Hair distribution in young women. An Bras Dermatol 1990;65:20S-2S.  Back to cited text no. 6
    
7.
Dawber RP, Rundegren J. Hypertrichosis in females applying minoxidil topical solution and in normal controls. J Eur Acad Dermatol Venereol 2003;17:271-5.  Back to cited text no. 7
    
8.
Peluso AM, Misciali C, Vincenzi C, Tosti A. Diffuse hypertrichosis during treatment with 5% topical minoxidil. Br J Dermatol 1997;136:118-20.  Back to cited text no. 8
    
9.
Hordinsky M, Donati A. Alopecia areata: An evidence-based treatment update. Am J Clin Dermatol 2014;15:231-46.  Back to cited text no. 9
    


    Figures

  [Figure 1], [Figure 2]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    Abstract
   Introduction
   Case report
   Discussion
   Conclusion
    References
    Article Figures

 Article Access Statistics
    Viewed5621    
    Printed29    
    Emailed0    
    PDF Downloaded57    
    Comments [Add]    

Recommend this journal